C.R. BARD, INC. (COVINGTON) -1018233 BARD® X-FORCE® BALLOON DILATION CATHETER; X-FORCE DILATION CATHETER
Back to Search Results |
| Catalog Number |
998504 |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Codes |
Hematuria (2558); No Known Impact Or Consequence To Patient (2692)
| Date of Event |
11/08/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
Event or Problem Description
It was reported that the shaft of the x-force dilation catheter was damaged just below the balloon.The device had been used to expand two of three narrowed ureter locations.A stent was left and the operation was completed.The patient experienced bleeding, and a ureteral injury was also suspected due to a sudden leak of the contrast agent from the shaft part.Additional information was received from the ibc, via email, on (b)(6) 2018; the person received no injury from the device, there was no additional hospital stay, medication, or medical intervention needed.The surgery had been completed before the break was found.Per additional information from the ibc, via email, on (b)(6) 2018; the weight of the patient was unknown and the size of the x-force dilation catheter was 15fr.
Additional Manufacturer Narrative
The reported event was confirmed as cause unknown.The sample was received in a sterilization pouch.The sample was coiled several times inside of the sterilization pouch.Upon visual evaluation the catheter appeared to be in good condition.The hubs were clearly marked with 30 atm wire hub and bard y-connector hub.There was a longitudinal burst approximately 7.4mm in size and approximately 6.5mm distally from the balloon.The catheter was visually inspected under 25x magnification and no deformities were noted aside from the shaft burst.The guidewire passage was normal.The balloon end of the catheter was cut away from the rest of the shaft for better inspection and manipulation of the burst portion.Visual magnification confirmed the burst was longitudinal on the shaft.The inner polymide was removed and no defects were noted; the markers were in place.Portholes could be seen and were clear and free from flash.The balloon showed no damage.Five outer shaft samples were cut and measured on an optical comparator to evaluate minimum wall thickness of 0.006".Two samples were taken from before and after the burst in the shaft and they read 0.0082" and 0.0089" respectively.The other measurements were taken proximal, middle and distal parts of the shaft.They measured 0.0085", 0.0085", and 0.0089" respectively.The lot number is unknown therefore the device history record could not be reviewed.The instructions for use were found adequate and state the following: ¿the x-force® balloon dilation catheter is a dual lumen catheter with a balloon mounted on the distal tip.It has a radiopaque tip and two radiopaque markers beneath the balloon that define the working length.The lumen labeled with the rated burst pressure (xx atm) is for balloon inflation.The other lumen allows the catheter to track over a 0.038" (.97mm) diameter guidewire and can be used for monitoring of pressure or the infusion of medication and/or contrast medium.Each balloon inflates to a stated diameter and length at a specific pressure, typically 10 atm.The x-force® balloon dilation catheter comes packaged with a refolding tool and is available with or without an inflation device.It comes sterile and is for single patient use only.Indications for use the x-force® balloon dilation catheter is recommended for use in the dilation of the urinary tract.Contraindications do not use the x-force® balloon dilation catheter in the presence of conditions, which create unacceptable risk during the dilation of the urinary tract.Warnings ¿ do not exceed the recommended rated burst pressure (rbp) for this device.Balloon rupture may occur if the rbp rating is exceeded.Please refer to the device label for the recommended maximum rated burst pressure.Extreme caution should be used when considering dilation of irregular, noncompliant tissue or in the presence of certain calculi.¿ this is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Precautions caution: federal law (u.S.A.) restricts this device to sale by or on the order of a physician.Only a physician who has an understanding of the clinical applications, technical principles and associated risks of balloon dilation within the urinary tract should use this device.After use, the x-force® balloon dilation catheter and/or accessories may be considered a potential biohazard.Handle and dispose of in accordance with medical practice and applicable laws and regulations.Inspection prior to use the x-force® balloon dilation catheter is a sterile, single patient use device.Carefully inspect the catheter and the sterile packaging for signs of damage that may have occurred during shipment.Do not use the product if damage is evident.Preparation of the catheter all x-force® balloon dilation catheters contain air in the balloon lumen.The air must be removed to allow liquid to fill the balloon when it is inflated.1.Remove the protective sheath from the balloon.2.Attach the inflation device to the connector on the balloon lumen.3.Open the stopcock and draw back on the inflation device to remove the air from the balloon catheter.4.Close the stopcock, remove the inflation device, depress the plunger to remove any air and reattach to the balloon catheter.5.Repeat steps 3-4 until all air is removed from the balloon lumen.Catheter insertion 1.Introduce the catheter carefully over a 0.038" (.97mm) guidewire and place it in the area that needs to be dilated.Use the radiopaque markers to aid in proper positioning.Note: dilation procedures should be conducted under fluoroscopic guidance with appropriate x-ray equipment or direct vision.Caution: do not advance or withdraw the catheter or guidewire against any significant resistance.The cause of the resistance must be determined fluoroscopically and remedial action taken.Inflating the balloon catheter 1.Fill the inflation device (eagle¿ inflation device) with sterile diluted contrast medium.2.Attach the inflation device to the balloon lumen.3.Inflate the balloon note: do not use air or any gaseous substances as a balloon inflation medium always use sterile liquid media.Note: the use of an inflation device with a pressure gauge is highly recommended to make sure adequate pressure is applied and the rated burst pressure of the balloon is not exceeded.Caution: if loss of pressure in the balloon occurs or the balloon ruptures, immediately stop the procedure, deflate the balloon and remove carefully.Do not attempt to re-inflate the balloon.If after inspection it is noted pieces of the balloon are missing, check for and endoscopically retrieve the fragments when possible.Warning: do not exceed the recommended rated burst pressure (rbp) for this device.Balloon rupture may occur if the rbp rating is exceeded.Please refer to the device label for the recommended maximum rated burst pressure.Extreme caution should be used when considering dilation of irregular, noncompliant tissue or in the presence of certain calculi.Deflating the balloon catheter deflate the balloon using an inflation device.Since deflation times vary based on balloon sizes and shaft lengths, check fluoroscopically to confirm deflation before attempting to withdraw.1.Attach the inflation device (eagle¿ inflation device) to the balloon catheter and remove the solution from the balloon by pulling back on the inflation device.2.Remove the inflation device from the balloon catheter.This will allow ambient pressure to enter, relaxing the balloon.3.Gently withdraw the catheter.Use of a gentle counterclockwise twisting motion is recommended when removing the catheter.Caution: if resistance is felt when removing either the catheter or the guidewire from the introducer sheath, stop and consider removing them as a single unit to prevent damage to the product.Applying excessive force to the catheter can result in tip breakage or balloon separation.Using the refolding tool the balloon catheter is supplied with a refolding tool.This aids in preparing the balloon for another insertion during the procedure.To use: 1.Manually compress the balloon.2.Position the refolding tool at one end of the balloon.3.Twist the refolding tool counter clockwise and push down on the balloon until the refolding tool traverses the entire length of the balloon.4.Once the balloon is folded, remove the refolding tool and proceed with the procedure.Dispose of properly.Storage store the balloon dilation catheter in a cool, dry, dark place.Do not store near radiation or ultraviolet light sources as these may damage product materials.".
Event or Problem Description
It was reported that the shaft of the x-force dilation catheter was damaged just below the balloon.The device had been used to expand two of three narrowed ureter locations.A stent was left and the operation was completed.The patient experienced bleeding, and a ureteral injury was also suspected due to a sudden leak of the contrast agent from the shaft part.Additional information was received from the ibc, via email, on (b)(6)2018 ; the person received no injury from the device, there was no additional hospital stay, medication, or medical intervention needed.The surgery had been completed before the break was found.Per additional information from the ibc, via email, on (b)(6)2018 ; the weight of the patient was unknown and the size of the x-force dilation catheter was 15fr.